SEARCH

SEARCH BY CITATION

Keywords:

  • sarcoidosis;
  • etanercept;
  • granuloma;
  • psoriatic arthritis

We present a case of probable pulmonary sarcoidosis associated with the use of etanercept for psoriatic arthritis. Other cases of etanercept-induced granulomas and skin sarcoidosis were recently published in the medical literature, but we found only one case that involved lung sarcoidosis during etanercept therapy. We describe a 40-year-old man who was receiving etanercept for severe psoriatic arthritis and was admitted to the hospital with dyspnea and subfebrile illness several months after the start of treatment. His diagnosis was consistent exclusively with sarcoidosis. The patient's symptoms improved when etanercept was discontinued, but they did not resolve completely. Treatment with prednisone 40 mg led to complete improvement of his pulmonary disease. Etanercept therapy can induce or exacerbate sarcoidosis. The disease disappears when etanercept is discontinued, although treatment with corticosteroids is sometimes required, as in our patient. Use of the Naranjo adverse drug reaction probability scale revealed a probable likelihood (score of 6) that the adverse reaction was related to etanercept. The association of etanercept with sarcoidosis is still a rare finding. This case highlights the importance of monitoring and possibly discontinuing the drug when sarcoidosis is suspected. Patients should be monitored during and after etanercept therapy for manifestations suggesting sarcoidosis, and we recommend patients receive baseline chest radiography at the start of therapy with follow-up of respiratory symptoms.